Is this goitre?

I have recently been found to have elevated Anti TPO antibodies at 41kIU/L (<34) and a high TSH at 4.6 (0.27-4.2).

FT4 is at 15.6 (12-22). I have been taking Levo at 125mcg per day.

Whilst my neck looks fine, I'm having more trouble swallowing than before and it's been distressing me somewhat as I'm always the last to finish a meal, I've had a few choking fits and that I take double the time to do so. I feel over the neck and the thyroid area is sticking out more. I've even had my boyfriend compare mine to his and he's also said that mine is more stuck out - and he's thinner than me!

Whilst it isn't exactly swelling outwards it's still causing problems swallowing. I'm currently out of town so access to my GP is a no go for the week as I don't return home until the 23rd. Would the local chemist be able to help? Nearest hospital is 10 miles away.


Jo xxx

19 Replies

  • I would suggest the thyroid is swollen within your throat

    Dr Peatfield would say take iodine or kelp

  • I would not, under any circumstances, give any more iodine to a thyroid with a suspected goitre which will, therefore, be producing iodine in an uncontrolled way. See my input above (or below - wherever it's appeared!). Please do not do this without consulting a doctor. (sorry to contradict you RFU - but I've had one of the bally things!)

  • My endo told me it can swell in any direction and right down bellow collar bone so it doesn't have to show at the front so much. I guess the less it shows at the front the more back it goes and causes compression/blockage if that makes sense. Mine is uncomfortable too and it drives me mad. Once your antibodies calm it should get better in theory. Is it hashis you have? im not an expert but i have graves antibodies and my goitre wont go without surgery im told. but i think hashis can. I hope someone who is better informed than me replies soon. Anxiety seems to make this worse for me or thinking about it. I don't see what the chemist can do but the hospital would probably do an ultrasound in my experience and that is all. Short of removing the gland there isn't much you can do. I'm trying a diet to try and shrink mine, paelo is meant to be good but I'm vegan so I'm cutting out the triggers like soya and trying to eat antinflammitary foods which I'm juicing for a few days. If I have a Christmas miracle and it works ill let you know ;) x

  • Hi wiggy, yes I have hashi's. With your goitre does it itch? I seem to get terrible urges to scratch the area raw at times and they just happen.

    This area got incredibly swollen nearly 2 years ago but by the time the doctors knew what it really was, the swelling shrunk and was, pretty much, back to normal. But 2 nurses at 2 different hospitals diagnosed me with goitre as they could tell it was there ever so slightly. They urged me to go back to my doctor for more thyroid tests, but the doctor ignored a letter one of them sent and refused to test my thyroid function anymore as they ruled it out. The reason for this was because my TSH had dropped back within range at 2.2 (0.27-4.2)

    I see my GP next week though, so hopefully things will have moved on more and I can get back to looking forward to eating my Christmas turkey with no choking episodes.


    Jo xxx

  • yep it's a goitre.. change your toothpaste to flouride free don't drink water unless it's filtered. Keep off soya and read labels to make sure you're not getting soya in your bread.. In fact, give up bread if you can..

    Change your salt in the house to iodised salt, cook all veg with a little bit of this salt

    This may calm your swollen thyroid down...... and take your temperature... if it's low, you're still hypo and you need more medication despite blood results..

    But if it isn't low... you may have thyroiditis, a local infection in the thyroid making it swell, it may go down.. If it persists you may want to go for a scan you can get nodules which can be very tiresome..

    Unless it's really distressing.. I wouldn't even consider having your thyroid removed... it's not the removal that causes the problem, it's the fact that hardly any doctors know how to supplement you afterwards

    so try natural ways first.. oh yes.. NO TEA or Coffee, they've both got flouride and other chemicals in. .. and if you smoke.. you must stop...

  • If this is a goitre why is she on medicine for under-active? Goitre leads to an over active thyroid.

  • Humphrey even underactive thyroids swell and press on the windpipe

  • I didn't know that, RFU. OK - good. But the swelling you describe isn't a goitre. So that may be good news for you, Jo. I'm not clear how iodine would help an under-active but swollen thyroid. The iodine your thyroid needs is in the thyroxine. To take 'some' extra iodine still strikes me as unwise. Jo - you need to talk to your doctor stat: before Christmas if at all possible.

  • Hi redditch, thank you for your help.

    Fortunately I don't smoke, never have done. Temperature has been more up than down lately and the skin over the swollen bit has been itchy on and off.

    I might try and ask the doctor at my next appointment if she could book me in for an ultrasound or maybe get my endo (when I get an endo appointment) to arrange one - if it's within their capacity...


    Jo xxx

  • If you temp is up then it's thyroiditis, your thyroid is chucking out thyroxine so you will be hyper for a bit.. if you get any palpitations or weird feelings then drop the levo for a couple of days.. it will go away with any luck then you add the levo back in gently.. keep an eye on that temperature, as a general rule it's a better indicator than TSH combined with how you feel in yourself.. If you're over 37 you are taking too much levo.. this is probably a passing attack.. so be careful to keep testing and add back in when the temp goes lower than 36.5

  • Ok, thanks for your help. My temperature hasn't been anywhere near 36 for weeks, but the swelling had only just cropped up within the past couple of days. Would the higher temp have been an early warning since it appeared before the goitre?

    Would dropping the levo be better than stopping it altogether and then restarting it once the temp had come back down - or is

    stopping the meds dangerous? Surely stopping them would very rid of the hyper attack.

    Other weird feelings have been that my eyes don't want to focus - they keep wanting to move - and I felt very hot earlier. Checked my temp and it was 37.1. No palpitations.


    Jo xxx

  • Hi Jo,

    I had a goitre - and you're right, it does seem to make choking more likely. And prospect of it being a goitre does make one scan the neck for signs of it. It is, of course, quite hard for you or anyone you're around daily to see a change. If goitre hasn't been mentioned then it shouldn't be that. Depends on how much conversation with your Endocrinologist you've had. Even with my first specialist and his Minimalist Approach To Patient Care he did tell me that that was what was causing the trouble. Goitre will result in your thyroid being over-active. Levothryoxine isn't what you take for that: it's medicine for an under-active thyroid. For over-active it's Carbimazole or its more expensive alternative (the name of which I can never remember: it begins with a P).

    I doubt a chemist can help. If you can make an appointment while you're away you might you might get in to see your doc before Christmas. I suggest, in the interim, having smaller portions, and chewing thoroughly, as a stop gap to avoid the choking. That you fear there is something there may, of itself, be causing the problem. That makes it no less of a problem, of course! But a few sensible precautions may get you through Christmas without worrying.

  • Hi Humphrey, thanks for your reply.

    A goitre has been mentioned in the past and swelled up more significantly back then. It did go down which surprised me, but can a goitre come and go?

    I have not yet seen an endo as although I've been referred by my GP, I have no confirmed date or time, nor hospital I will be going to. I see my doctor on the 23rd, so next Monday. I will be fine up to now, as long as I don't eat anything stringy, bitty, chewy or rough.


    Jo xxx

  • You still need to read Dr Peatfields piece on iodine and thyroid

  • Hi, where is this article please? I can't seem to find it at all.


  • Just type in google. Dr Peatfield+iodine and it brings up his speech at a TPA meeting

  • Ok, thanks. Jo xxx

  • Yes - a goitre can indeed wax and wane; usually after treatment with Carbimazole or the other stuff I mention above. I wonder what the medicos did to yours to render you hypothyroid? The thyroiditis theory from Redditch above sounds more likely. Good that you have an appt with the doc on Monday. Keep chewing! And I hope your doc gives you some information to put your mind at rest.

  • Hi humphrey, I wasn't treated with any carbimazole - I don't know how I've ended up this way!

    I've been swallowing things in smaller bits and it's mainly meat I have problems with as they're quite tough and chewy! I'll get there though!

    The GP had said before my holiday that I may have thyroiditis but had not said what type it is. An anti TPO result of 41,000 surely says it's hashimotos.


    Jo xxx

You may also like...